Table of Contents Author Guidelines Submit a Manuscript
Journal of Applied Mathematics
Volume 2017 (2017), Article ID 1953036, 21 pages
https://doi.org/10.1155/2017/1953036
Research Article

Analysis of a Heroin Epidemic Model with Saturated Treatment Function

1Royal Melbourne Institute of Technology School of Mathematics and Geospatial Sciences, Melbourne, VIC, Australia
2Biomathematics Unit, Department of Zoology, Faculty of Life Sciences, Tel Aviv University, Tel Aviv, Israel

Correspondence should be addressed to Isaac Mwangi Wangari; az.ca.smia@caasiignawm

Received 12 May 2017; Accepted 26 July 2017; Published 31 August 2017

Academic Editor: Mehmet Sezer

Copyright © 2017 Isaac Mwangi Wangari and Lewi Stone. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. C. Munsey, Heroin and aspirin the connection! & the collection!-part i. 2005.
  2. Research Report Series: Heroine, National Institute on Drug Abuse and United States of America,.
  3. X. Li, Y. Zhou, and B. Stanton, “Illicit drug initiation among institutionalized drug users in China,” Addiction, vol. 97, no. 5, pp. 575–582, 2002. View at Publisher · View at Google Scholar · View at Scopus
  4. R. J. Garten, S. Lai, J. Zhang et al., “Rapid transmission of hepatitis C virus among young injecting heroin users in Southern China,” International Journal of Epidemiology, vol. 33, no. 1, pp. 182–188, 2004. View at Publisher · View at Google Scholar · View at Scopus
  5. R. M. Anderson and R. M. May, “Population biology of infectious diseases: part I,” Nature, vol. 280, no. 5721, pp. 361–367, 1979. View at Publisher · View at Google Scholar · View at Scopus
  6. E. White and C. Comiskey, “Heroine epidemics, treatment and ode modelling,” Mathematical Biosciences, vol. 208, no. 1, pp. 312–324, 2007. View at Publisher · View at Google Scholar · View at MathSciNet
  7. G. Mulone and B. Straughan, “A note on heroin epidemics,” Mathematical Biosciences, vol. 218, no. 2, pp. 138–141, 2009. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  8. X. Wang, J. Yang, and X. Li, “Dynamics of a Heroin epidemic model with very population,” Applied Mathematics, vol. 2, no. 6, pp. 732–738, 2011. View at Publisher · View at Google Scholar · View at MathSciNet
  9. G. P. Samanta, “Dynamic behaviour for a nonautonomous heroin epidemic model with time delay,” Journal of Applied Mathematics and Computing, vol. 35, no. 1-2, pp. 161–178, 2011. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  10. A. M. Lyapunov, “The general problem of the stability of motion,” International Journal of Control, vol. 55, no. 3, pp. 521–790, 1992. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  11. Y. Li and J. S. Muldowney, “On Bendixson's criterion,” Journal of Differential Equations, vol. 106, no. 1, pp. 27–39, 1993. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  12. M. Y. Li and J. S. Muldowney, “On R. A. Smith's autonomous convergence theorem,” The Rocky Mountain Journal of Mathematics, vol. 25, no. 1, pp. 365–379, 1995. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  13. M. Y. Li and J. S. Muldowney, “A geometric approach to global-stability problems,” SIAM Journal on Mathematical Analysis, vol. 27, no. 4, pp. 1070–1083, 1996. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  14. J. Arino, C. C. McCluskey, and P. van den Driessche, “Global results for an epidemic model with vaccination that exhibits backward bifurcation,” SIAM Journal on Applied Mathematics, vol. 64, no. 1, pp. 260–276, 2003. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  15. M. Y. Li, J. R. Graef, L. Wang, and J. Karsai, “Global dynamics of a seir model with varying total population size,” Mathematical Biosciences, vol. 160, no. 2, pp. 191–213, 1999. View at Publisher · View at Google Scholar · View at MathSciNet
  16. M. Y. Li and J. S. Muldowney, “Global stability for the seir model in epidemiology,” Mathematical Biosciences, vol. 125, no. 2, pp. 155–164, 1995. View at Publisher · View at Google Scholar · View at MathSciNet
  17. M. Y. Li, H. L. Smith, and L. Wang, “Global dynamics of an seir epidemic model with vertical transmission,” SIAM Journal on Applied Mathematics, vol. 62, no. 1, pp. 58–69, 2001. View at Publisher · View at Google Scholar · View at MathSciNet
  18. J. Tumwiine, J. Y. Mugisha, and L. S. Luboobi, “A host-vector model for malaria with infective immigrants,” Journal of Mathematical Analysis and Applications, vol. 361, no. 1, pp. 139–149, 2010. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  19. L. Wang and M. Y. Li, “Mathematical analysis of the global dynamics of a model for hiv infection of cd4+ t cells,” athematical Biosciences, vol. 200, no. 1, pp. 44–57, 2006. View at Publisher · View at Google Scholar · View at MathSciNet
  20. E. Beretta, F. Solimano, and Y. Takeuchi, “Negative criteria for the existence of periodic solutions in a class of delay-differential equations,” Nonlinear Analysis: Theory, Methods & Applications, vol. 50, no. 7, pp. 941–966, 2002. View at Publisher · View at Google Scholar · View at MathSciNet
  21. M. M. Ballyk, C. C. McCluskey, and G. . Wolkowicz, “Global analysis of competition for perfectly substitutable resources with linear response,” Journal of Mathematical Biology, vol. 51, no. 4, pp. 458–490, 2005. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  22. A. B. Gumel, C. C. McCluskey, and J. Watmough, An SVEIR model for assessing potential impact of an imperfect ant-SARS vaccine. 2006. View at MathSciNet
  23. X. Zhang and X. Liu, “Backward bifurcation of an epidemic model with saturated treatment function,” Journal of Mathematical Analysis and Applications, vol. 348, no. 1, pp. 433–443, 2008. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  24. N. T. J. Bailey, The Mathematical Theory of Infectious Diseases and its Application, Griffin, London, UK, 1975. View at MathSciNet
  25. Z. Ma, Y. Zhou, W. Wang, and Z. JIn, Mathematical models and dynamics of infectious diseases. China sci, press, Beijing, 2004.
  26. Research outcome study in ireland (ROSIE): Evaluating drug treatment effectiveness, baseline findings, 26 Research outcome study in ireland (ROSIE, Evaluating drug treatment effectiveness, March 2005.
  27. B. Fang, X.-Z. Li, M. Martcheva, and L.-M. Cai, “Global asymptotic properties of a heroin epidemic model with treat-age,” Applied Mathematics and Computation, vol. 263, pp. 315–331, 2015. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  28. R. M. Anderson, R. M. May, and B. Anderson, Infectious diseases of humans: dynamics and control, volume 28, Wiley Online Library, volume 28, 2013.
  29. W. Wang and S. Ruan, “Bifurcation in an epidemic model with constant removal rate of the infectives,” Journal of Mathematical Analysis and Applications, vol. 291, no. 2, pp. 775–793, 2004. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  30. W. Wang, “Backward bifurcation of an epidemic model with treatment,” Mathematical Biosciences, vol. 201, no. 1-2, pp. 58–71, 2006. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  31. H. L. Smith and P. Waltman, The Theory of the Chemostat, Cambridge University Press, 1995. View at Publisher · View at Google Scholar · View at MathSciNet
  32. H. W. Hethcote, “The mathematics of infectious diseases,” SIAM Review, vol. 42, no. 4, pp. 599–653, 2000. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  33. P. van den Driessche and J. Watmough, “Reproduction numbers and sub-threshold endemic equilibria for compartmental models of disease transmission,” Mathematical Biosciences, vol. 180, pp. 29–48, 2002. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  34. C. Castillo-Chavez, S. Blower, P. Driessche, D. Kirschner, A. Yakubu, and C. Castillo-Chávez, Mathematical approaches for emerging and reemerging infectious diseases: models, methods, and theory, volume 126, Springer, volume 126, 2002.
  35. C. Castillo-Chavez and B. Song, “Dynamical models of tuberculosis and their applications,” Mathematical Biosciences and Engineering (MBE), vol. 1, no. 2, pp. 361–404, 2004. View at Publisher · View at Google Scholar · View at MathSciNet
  36. S. A. Levin, Descartes rule of signs-how hard can it be? http://sepwww.stanford.edu/oldsep/stew/descartes.pdf, November 2002.
  37. B. Fang, X. Li, M. Martcheva, and L. Cai, “Global stability for a heroin model with age-dependent susceptibility,” Journal of Systems Science & Complexity, vol. 28, no. 6, pp. 1243–1257, 2015. View at Publisher · View at Google Scholar · View at MathSciNet
  38. C. C. McCluskey, “Lyapunov functions for tuberculosis models with fast and slow progression,” Mathematical Biosciences and Engineering. MBE, vol. 3, no. 4, pp. 603–614, 2006. View at Publisher · View at Google Scholar · View at MathSciNet
  39. N. Bame, S. Bowong, J. Mbang, G. Sallet, and J.-J. Tewa, “Global stability analysis for seis models with n latent classes,” Mathematical Biosciences and Engineering, vol. 5, no. 1, pp. 20–33, 2008. View at Publisher · View at Google Scholar · View at MathSciNet
  40. A. Korobeinikov and G. C. Wake, “Lyapunov functions and global stability for sir, sirs, and sis epidemiological models,” Applied Mathematics Letters, vol. 15, no. 8, pp. 955–960, 2002. View at Publisher · View at Google Scholar · View at MathSciNet
  41. M. Y. Li and J. S. Muldowney, “Dynamics of Differential Equations on Invariant Manifolds,” Journal of Differential Equations, vol. 168, no. 2, pp. 295–320, 2000. View at Publisher · View at Google Scholar · View at Scopus
  42. E. Beretta, R. Kon, and Y. Takeuchi, “Nonexistence of periodic solutions in delayed Lotka-Volterra systems,” Nonlinear Analysis. Real World Applications. An International Multidisciplinary Journal, vol. 3, no. 1, pp. 107–129, 2002. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  43. J. Guckenheimer and P. Holmes, Nonlinear Oscillations, Dynamical Systems, and Bifurcation of Vector Fields, Springer, New York, NY, USA, 1983. View at MathSciNet
  44. J. S. Muldowney, “Compound matrices and ordinary differential equations,” The Rocky Mountain Journal of Mathematics, vol. 20, no. 4, pp. 857–872, 1990. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  45. W. A. Coppel, Stability and Asymptotic Behavior of Differential Equations, D. C. Heath, Boston, Mass, USA, 1965. View at MathSciNet
  46. J. Martin, “Logarithmic norms and projections applied to linear differential systems,” Journal of Mathematical Analysis and Applications, vol. 45, pp. 432–454, 1974. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  47. H. I. Freedman, S. G. Ruan, and M. X. Tang, “Uniform persistence and flows near a closed positively invariant set,” Journal of Dynamics and Differential Equations, vol. 6, no. 4, pp. 583–600, 1994. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  48. V. Hutson and K. Schmitt, “Permanence and the dynamics of biological systems,” Mathematical Biosciences, vol. 111, no. 1, pp. 1–71, 1992. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  49. S. Marino, I. B. Hogue, C. J. Ray, and D. E. Kirschner, “A methodology for performing global uncertainty and sensitivity analysis in systems biology,” Journal of Theoretical Biology, vol. 254, no. 1, pp. 178–196, 2008. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  50. F. Chirove Sutimin, E. Soewono, and N. Nuraini, “Analysis of combined langerhans and cd 4+ t cells hiv infection,” SIAM Journal on Applied Mathematics, vol. 74, no. 4, pp. 1174–1193, 2014. View at Publisher · View at Google Scholar · View at MathSciNet
  51. S. M. Blower and H. Dowlatabadi, “Sensitivity and uncertainty analysis of complex models of disease transmission: an HIV model, as an example,” International Statistical Review, vol. 62, no. 2, pp. 229–243, 1994. View at Publisher · View at Google Scholar
  52. L. Simpson and A. B. Gumel, “Mathematical assessment of the role of pre-exposure prophylaxis on hiv transmission dynamics,” Applied Mathematics and Computation, vol. 293, pp. 168–193, 2017. View at Publisher · View at Google Scholar · View at MathSciNet